Idaho, 2014

Damaging Wind in Idaho, June 2, 2014

June 2, 2014 · NWS OTX · 1 event in 1 county or zone

Scattered thunderstorms tracking from Northeastern Oregon moved through the Lewiston Area during the evening of June 2nd. On an isolated basis, outflow from a collapsing thunderstorm delivered wind gusts near 60 mph to the Lewiston Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Scattered thunderstorms tracking from Northeastern Oregon moved through the Lewiston Area during the evening of June 2nd. On an isolated basis, outflow from a collapsing thunderstorm delivered wind gusts near 60 mph to the Lewiston Area. No damage was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 2, 3:35 PM PST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 3:35 PM PST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
435 PM PDT MON JUN 2 2014

.SYNOPSIS...
Scattered showers and thunderstorms are expected across the
southeast tonight with isolated showers across much of the rest
of the region. The arrival of a cold front on Tuesday will bring a
good chance of showers and thunderstorms to northeast Washington
and north Idaho. Breezy conditions are also expected through the
Cascade gaps into the Columbia Basin behind the front. The
remainder of the week will bring mainly dry conditions and near
normal temperatures.

&&

.DISCUSSION...
Tonight and Tuesday: An upper level trough of lower pressure is
parked out over southern BC and over the Northern Panhandle over
into the northern WA Cascades. There is a -18 C cold pool draped
across this area and is responsible for the instability producing
scattered showers across the northern mtns this afternoon. Out
ahead of this trough is a Theta E ridge at low to mid levels
across eastern OR into extreme southeastern WA and the central ID
Panhandle. This axis of elevated instability is where we are
seeing quite a bit of ACCAS forming this afternoon. Further
upstream is a slightly stronger shortwave disturbance beginning
to swing into northern BC. This wave will nudge the energy to the
northwest a bit further east this evening into tonight and
eventually morph together and swing across the region on Tuesday.
This process should provide just enough lift to get some elevated
convection going across northeast OR over the Blue Mtns, which
will then drift northeastward along the Theta E ridge for the
evening hours. This is where we should see the best chances for
scattered thunderstorms. Thunderstorms across the northern mtns
zones will likely be more isolated in nature for this evening.
There will be enough elevated instability tonight that we should
see at least isolated showers across much of the region.

Tuesday afternoon looks to be an active day with scattered
thunderstorms possible across extreme eastern WA and in the ID
Panhandle. Convection looks to begin as early as the late morning
and then intensify into the afternoon hours. The 0-6 km shear
will be weak of only about 20-25 kts; however, surface based CAPE
values will be up around 500-1000 J/KG. This should be enough
instability to make up for some of the deficiencies in a low
shear environment. We could be looking at a few storms pulse up
very quickly, but then die off just as quickly without the
necessary shear to sustain the thunderstorms. Small hail, heavy
downpours and gusty out flow winds will all be possible, mainly in
the Panhandle.

A good cross Cascade gradient with a cold front passage will also
result in breezy winds through the Cascade gaps and out into the
western basin. Sustained wind speeds of around 20 mph with gusts
up to 30 mph will be possible, especially for the Wenatchee Area
and Waterville Plateau. /SVH

Tuesday night through Saturday morning...Moisture and instability
will linger over the northeast and eastern zones Tuesday evening
for continued showers and embedded thunderstorms through about
midnight. Otherwise much drier air will move in behind the front.
This will stabilize the atmosphere for a drying trend from west to
east through the night. A bigger challenge will be breezy/gusty
winds behind the front. Southwest to west winds will remain
elevated through a majority of the night with gusts 20-30 mph.

Another quick moving short wave will track through central B.C.
Wednesday night. The best forcing and instability will stay north
of our forecast area. But there will be a chance for some mountain
showers across the northeast WA and north Idaho Panhandle
Wednesday afternoon and early in the evening. Southwest-west winds
will remain somewhat elevated and gusty but much less so then
Tuesday afternoon/evening.

Thursday through Saturday morning the flow will stay northwest as
high pressure begins to strengthen in the eastern Pacific. A
couple of weak disturbances are showing up in the model guidance.
But with little moisture to work with the most likely scenario
will be some afternoon and evening showers across the northeast
zones on Friday...otherwise just some cumulus build ups through
the afternoon. Temperatures through the forecast period will be in
the 70s and low 80s and just on the warm side of normal. Tobin

Saturday through Monday: The weekend starts with weak ridging on
Saturday providing mostly dry conditions minus the chance for a
stray shower in the far eastern Panhandle. From Saturday evening
on is where significant changes have occurred in recent model
runs. What originally was thought to be continued ridging quickly
changed to a well defined area of low pressure dropping down from
the Gulf of Alaska. The 06Z and 12Z GFS along with the 00Z Euro
would have led to higher POPs for much of northern WA and north ID
as the track of the low was directly through these areas. Then
came the 12Z Euro keeping the track further north in BC and not
having as much moisture making it into the area. Based on this I
did bump up POPs slightly for the northern zones Sunday
afternoon/evening mainly for the higher terrain. Enough
instability will likely be present due to daytime heating and the
proximity of the cold core aloft for showers and some weak
thunderstorms. Overall the current confidence level in the
extended is rather low as models are not in good agreement at all.

The main noticeable feature I am confident about would be an
increase in the winds for the later part of the weekend due to a
tightened gradient from the passing low. Temperatures are a tough
call due to differing model resolutions, but for now I kept them
at or slightly above normal due to persistence. As models come
into better agreement, the timing and impacts will be better
resolved. /Fliehman
&&

.AVIATION...
00Z TAFS: An area of low pressure draped over the northern mtns
will produce scattered showers with embedded thunderstorms this
afternoon. These showers will remain north and east of the TAF
sites, but may begin to build into KGEG, KSFF, KCOE and KEAT this
evening. Another area of focus for convection will be over the
Blue Mountains and into extreme southwest WA and the central ID
Panhandle. This convection is expected to produce some
thunderstorms in the vicinity of KLWS and possibly into KPUW. The
low pressure system will push across the region overnight with
elevated showers continuing over much of the region. Convective
showers will develop again Tuesday afternoon with thunderstorms
possible for extreme eastern WA and north Idaho. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  77  52  76  48  72 /  20  40  30   0   0   0
Coeur d'Alene  52  74  49  75  45  71 /  20  50  30  10  10   0
Pullman        51  75  46  75  45  70 /  30  20  20   0   0   0
Lewiston       57  83  54  83  53  78 /  30  20  10   0   0   0
Colville       49  76  48  75  45  72 /  30  50  30  10  10  10
Sandpoint      47  72  47  73  44  70 /  20  60  50  20  10  10
Kellogg        51  72  48  73  46  69 /  20  60  40  10  10  10
Moses Lake     55  85  53  85  52  80 /  10  10  10   0   0   0
Wenatchee      60  83  59  83  55  81 /  20   0   0   0   0   0
Omak           52  82  51  81  48  77 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 2, 4:51 AM PST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
551 AM PDT MON JUN 2 2014

IDZ001>004-026-027-WAZ031>038-041>044-031300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
551 AM PDT MON JUN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 4:27 PM PST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
527 PM PDT MON JUN 2 2014

IDZ003-004-026-027-030115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
CENTRAL PANHANDLE MOUNTAINS ID-LEWISTON AREA ID-IDAHO PALOUSE ID-
527 PM PDT MON JUN 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LATAH AND NORTHERN
NEZ PERCE COUNTIES UNTIL 615 PM PDT...

AT 525 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR LEWISTON WITH VERY HEAVY RAIN...SMALL
HAIL AND WIND GUSTS TO 50 MPH...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISTON...LAPWAI...JULIAETTA...KENDRICK...LENORE...SOUTHWICK AND
SPALDING.

LAT...LON 4630 11687 4642 11701 4674 11660 4662 11645
      4650 11645
TIME...MOT...LOC 0025Z 230DEG 21KT 4643 11685

EK

The radar

The Spokane radar (KOTX), 154 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nez Perce

When
June 2, 6:06 PM PST to 6:11 PM PST
Where
Nez Perce County, 1.5 mi WNW of Asotin to 0.3 mi NW of Lws Nez Perce Co Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.357, -117.050

Lewiston ASOS measured a peak gust of 62 mph. Lewiston Tribune reported that the Lewiston Orchards experienced some minor flooding of roads and residential areas and some limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531983.